What to do when you have low blood glucose (hypoglycaemia)? Dr Amanda Lam, Associate Consultant from the Department of Endocrinology at Singapore General Hospital, a member of SingHealth group, shares.
How to be prepared to deal with hypoglycaemia
- Monitor your blood glucose levels frequently
- Carry quick-acting carbohydrates with you at all times, so that you are always prepared to treat hypoglycaemia
"Tell your family and friends what symptoms to look out for and what to do, in case you are not able to treat hypoglycaemia yourself," says
Dr Amanda Lam, Associate Consultant at the
Department of Endocrinology,
Singapore General Hospital (SGH), a member of the
How to treat low blood glucose using the 15/15 rule
If you experience symptoms of hypoglycaemia, check your blood glucose using your glucometer. If your blood glucose is < 4.0 mmol/L, eat or drink 15 g of fast-acting carbohydrates.
Examples of fast-acting carbohydrates include glucose tablets, regular soft drinks and fruit juice. If you have symptoms of low blood glucose, but cannot check your blood glucose immediately, eat or drink 15 g of fast-acting carbohydrates to be safe.
Avoid using these types of foods to treat low blood glucose, as it will take too long to increase your blood glucose levels:
- Any food or drink containing fat or protein
- Any item that requires a lot of prolonged chewing/sucking
Wait for 15 minutes, and then re-test your blood glucose.
If your blood glucose is still low (< 4.0 mmol/L), repeat steps 1 to 3. If your blood glucose is 4.0 mmol/L and above, proceed to step 4.
Blood glucose levels may fall again about 1 hour after you have treated your hypoglycaemia. If your next meal is more than 1 hour away, eat an additional snack containing 15 g of longer-acting carbohydrate.
Examples of these include:
- 3 pieces of biscuits
- 1 slice of bread
When should you go to the hospital?
A family member or friend should take you to the hospital or call an ambulance (995) immediately if you:
- Continue to have low blood glucose (< 4.0 mmol/L) after repeated treatments with fast-acting carbohydrates
- Have a seizure
- Are unconscious because of a hypoglycaemia episode
See the previous page for warning signs and symptoms of hypoglycaemia.